Alert archive / West Virginia / Freeze Warnings in 2018

Freeze Warning 9, NWS Charleston, WV

April 29, 20184 states

NWS Charleston, WV issued this freeze warning at Apr 29, 2018, 9:39 AM EDT for 4 states. It took effect at Apr 30, 2018, 1:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2018, 9:39 AM EDT (13:39 UTC)
In effect from
Apr 30, 2018, 1:00 AM EDT
Expired
Apr 30, 2018, 9:00 AM EDT
In force
8 hr
Issued by
NWS Charleston, WV
All 40 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Tyler County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 37 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS71 KRLX 291339
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
939 AM EDT Sun Apr 29 2018

...Late April Freeze Expected Tonight in Sheltered Locations...

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-292145-
/O.NEW.KRLX.FZ.W.0009.180430T0500Z-180430T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo,
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Welch, Gary, War, Mullens, Oceana, 
and Pineville
939 AM EDT Sun Apr 29 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY...

The National Weather Service in Charleston has issued a Freeze
Warning, which is in effect from 1 AM to 9 AM EDT Monday.

* TEMPERATURES...In the upper 20s and lower 30s in sheltered
  valley locations away from rivers. In the low to mid 30s along  
  rivers and in metro areas...which could still lead to frost 
  formation.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MZ
3 follow-up statements
728 
WWUS71 KRLX 291636
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1236 PM EDT Sun Apr 29 2018

...Late April Freeze Expected Tonight in Sheltered Locations...

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-300300-
/O.CON.KRLX.FZ.W.0009.180430T0500Z-180430T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo,
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Welch, Gary, War, Mullens, Oceana, 
and Pineville
1236 PM EDT Sun Apr 29 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT
MONDAY...

* TEMPERATURES...In the upper 20s and lower 30s in sheltered 
  valley locations away from rivers. In the low to mid 30s along 
  rivers and in metro areas...which could still lead to frost 
  formation.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

MZ
294 
WWUS71 KRLX 300207
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1007 PM EDT Sun Apr 29 2018

...Late April Freeze Expected Tonight in Sheltered Locations...

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-301100-
/O.CON.KRLX.FZ.W.0009.180430T0500Z-180430T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo,
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Welch, Gary, War, Mullens, Oceana, 
and Pineville
1007 PM EDT Sun Apr 29 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT MONDAY...

* TEMPERATURES...In the upper 20s and lower 30s in sheltered 
  valley locations away from rivers. In the low to mid 30s along 
  rivers and in metro areas...which could still lead to frost 
  formation.

* TIMING...Late tonight into Sunday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
307 
WWUS71 KRLX 300614
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
214 AM EDT Mon Apr 30 2018

...Late April Freeze Expected Tonight in Sheltered Locations...

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033-034-301300-
/O.CON.KRLX.FZ.W.0009.000000T0000Z-180430T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-McDowell-Wyoming-
Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, 
Ashland, Louisa, New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Ironton, South Point, Clintwood, Grundy, Vansant, Kenova, Ceredo,
Wayne, Huntington, Point Pleasant, New Haven, Ravenswood, Ripley,
Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Harts, Alum Creek, Hamlin, 
Teays Valley, Hurricane, Charleston, South Charleston, 
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man, 
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston, 
Clarksburg, Bridgeport, Welch, Gary, War, Mullens, Oceana, 
and Pineville
214 AM EDT Mon Apr 30 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the upper 20s and lower 30s in sheltered 
  valley locations away from rivers. In the low to mid 30s along 
  rivers and in metro areas...which could still lead to frost 
  formation.

* TIMING...Monday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Kistner

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 29, 3:04 AM EDT, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 3:04 AM EDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
304 AM EDT Sun Apr 29 2018

.SYNOPSIS...
Dry high pressure settles in through mid-week, with a warming
trend. A cold front will bring precipitation chances to the
region late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 224 AM Sunday...

Latest surface map shows the cold front that pushed across the
region on Saturday was located across southeastern Virginia into
the south-central states. Dry high pressure centered over
Wisconsin was building into the area.

While there were still some clouds across southeast Ohio as
well as the West Virginia mountains, the area of high pressure
was resulting in star-filled skies across many locations.

A clearing trend is expected to continue as the high builds in
today.

Northwest winds will continue to bring in cooler air into the
region. Even with sunshine, afternoon temperatures will only
reach the 50s and lower 60s across the lowlands with the highest
elevations possibly remaining in the 30s.

High pressure should be directly overhead tonight. Combination
of few clouds, light winds and a dry airmass should allow
temperatures to drop fairly quickly after sunset. Most locations
will see overnight readings in the mid 30s with 20s across the
highest elevations.

These conditions should once again result in the formation of
frost across the lowlands as well as our southern mountains. With
a frost advisory currently in effect for this morning and to
minimize any confusion, will wait until the current advisory
expires before issuing a new one for tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 304 AM Sunday...

High pressure rules with warming temperatures. In fact, lowland
locations will flirt with 80 on Tuesday. Dry airmass will
promote chilly nights, especially Monday night, but do not
anticipate it getting cold enough for frost after Monday
morning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 304 AM Sunday...

Ridging builds north from the Gulf of Mexico through Thursday
with a continued warming trend the result. Lower elevation temps
are forecast to rise into the low to mid 80s Wednesday and
Thursday. GFS brings a threat for some showers/storms to parts
of the area Wednesday but not sure weak shortwave will be enough
to do the trick and ECMWF is dry so downplayed that threat. The
next solid threat for showers and a few thunderstorms arrives
with a frontal passage on Friday. The front appears fairly
strung out and it passes through quickly with a drier/cooler
airmass working in for Saturday.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 138 AM Sunday...

Latest satellite imagery shows an area of VFR/MVFR clouds
pushing across portions of West Virginia with a smaller area of
VFR clouds over Southeast Ohio.

Current thinking is that the area of VFR/MVFR clouds over West
Virginia will continue to push southeast and dissipate resulting
in VFR conditions across the entire region by 09 UTC. Expect VFR
conditions to continue through 06 UTC Monday.

A few light snow showers are possible across the highest
elevations of the northern West Virginia mountains this morning.
However, expect dry conditions should prevail by 11 UTC.

Northwest winds will become gusty again late this morning.
afternoon, especially across portions of northern West Virginia
as well as the West Virginia mountains. These winds should
weaken by 23 UTC.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: MVFR ceilings could be more widespread this
morning. Clouds, in general, could be more numerous than
expected as well.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SUN 04/29/18
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z MONDAY...
No widespread IFR anticipated.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Frost Advisory until 9 AM EDT this morning for WVZ005>011-
     013>020-024>031.
OH...Frost Advisory until 9 AM EDT this morning for OHZ066-067-075-
     076-083>087.
KY...Frost Advisory until 9 AM EDT this morning for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ABE/JSH
NEAR TERM...JSH
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JSH
Hazardous weather outlook, Apr 29, 3:38 AM EDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
338 AM EDT Sun Apr 29 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
300745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
338 AM EDT Sun Apr 29 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible again on Monday morning. Another Frost Advisory may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-300745-
Dickenson-Buchanan-McDowell-Wyoming-
338 AM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Frost is possible late tonight. A Frost Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible on Monday morning. A Frost Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ032-039-040-515>526-300745-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
338 AM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Warnings in West Virginia, 2018Freeze Warnings in Ohio, 2018Freeze Warnings in Kentucky, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.